Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Quad Cities, IA

June 14, 2001Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2001, 6:44 PM CDT for Clinton County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2001, 6:44 PM CDT (23:44 UTC)
Expired
Jun 14, 2001, 7:45 PM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 142347
SVRMLI

IAC045-ILC015-085-150045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  CARROLL COUNTY IN NORTHWEST ILLINOIS
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS

* UNTIL 745 PM CDT

* AT 637 PM CDT...DOPPLER RADAR AND TRAINED SPOTTERS INDICATED A LINE
  OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS ALONG A LINE   
EXTENDING FROM 28 MILES WEST OF GALENA TO 9 MILES NORTHWEST OF 
CHARLOTTE TO 33 MILES SOUTH OF MT CARROLL...MOVING NORTHEAST AT 50 
MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   ANDOVER NOW.
   ALMONT...HAUNTOWN...TEEDS GROVE BY 650 PM CDT.
   ARGO FAY...CENTER HILL...WACKER BY 700 PM CDT.
   DERINDA CENTER...ELIZABETH...GALENA TERRITORY BY 705 PM CDT.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORMS. THESE WINDS ARE CAPABLE
OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.  

LAT...LON 4198 9070 4180 9049 4195 9018 4198 8992
          4248 8998 4244 9039 4202 9007

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:44 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 14, 3:44 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT THU JUN 14 2001

NOTE TO MEDIA AND OTHER CUSTOMERS...THE ZONES WILL BE LATE SO AS TO
INCLUDE A NEW SEVERE THUNDERSTORM WATCH TO BE ISSUED SHORTLY BY
SPC.  WE WILL ISSUE THEM AS SOON AS POSSIBLE INCLUDING THE UPDATED
WATCH INFORMATION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

WOLF

In the hours before

Local storm report, Jun 14, 2:25 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0219 PM    MOLINE                    IL   .25 INCH HAIL
06/14/01   ROCK ISLAND                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 14, 2:39 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    BETTENDORF                IA   URBAN FLOODING
06/14/01   SCOTT                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 14, 2:58 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DAVENPORT                 IA   .5 INCH HAIL
06/14/01   SCOTT                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 14, 3:01 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MT AUBURN                 IA   NON TSTM WINDS
06/14/01   BENTON                         60 MPH NON TSTM WINDS.
                                          SUSTAINED 55 MPH WITH
                                          GUSTS TO 60 MPH WINDS
                                          REPORTED BY FIRE DEPT.
Local storm report, Jun 14, 3:54 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    VINTON                    IA   NON SVR WIND DAMAGE
06/14/01   BENTON                         2 LARGE TREES UPROOTED
                                          ON SEPARATE FARMS 2 SW
                                          OF VINTON.  NUMEROUS
                                          BRANCHES DOWN AND POWER
                                          OUTAGE IN VINTON.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 14, 4:38 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    MOLINE                    IL   FLOOD
06/14/01   ROCK ISLAND                    MAJOR STREET FLOODING.
                                          REPORTED BY MEDIA.

0315 PM    EAST MOLINE               IL   FLOOD
06/14/01   ROCK ISLAND                    MAJOR STREET FLOODING.
                                          REPORTED BY MEDIA.

0330 PM    BETTENDORF                IA   FLOOD
06/14/01   SCOTT                          MAJOR STREET
                                          FLOODING...ESPECIALLY
                                          ON STATE ST. REPORTED
                                          BY MEDIA.

0345 PM    BETTENDORF                IA   FLOOD
06/14/01   SCOTT                          5-CAR ACCIDENT ON
                                          INTERSTATE 74 BRIDGE
                                          APPROACH TO MISSISSIPPI
                                          RIVER. 2 CARS TOWED.
                                          ACCIDENT WAS WATER
                                          RELATED. REPORTED BY
                                          MEDIA.

0400 PM    DAVENPORT                 IA   FLOOD
06/14/01   SCOTT                          STREET FLOODING. WATER
                                          COVERING RIVER DR ON
                                          EAST SIDE OF DOWNTOWN
                                          DAVENPORT. REPORTED BY
                                          MEDIA.

0420 PM    4 NE BETTENDORF           IA   FLOOD
06/14/01   SCOTT                          SPENCER CR BRIDGE UNDER
                                          WATER AT 249TH AVE.
                                          ROAD IMPAmSSIBLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:03 AM CDTSevere Thunderstorm WarningDVNKeokuk57 min
Jun 14, 1:57 PM CDTSevere Thunderstorm WarningDVNScott63 min
Jun 14, 2:37 PM CDTFlash Flood WarningDVNScott3 hr
Jun 14, 4:44 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk46 min
Jun 14, 5:05 PM CDTSevere Thunderstorm WarningDVNLee40 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningDVNDes Moines, Johnson, Louisa, Washington46 min
Jun 14, 5:22 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Iowa, Linn38 min
Jun 14, 5:35 PM CDTSevere Thunderstorm WarningDVNMuscatine55 min
Jun 14, 5:41 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Scott64 min
Jun 14, 5:57 PM CDTTornado WarningDVNCedar, Muscatine, Scott33 min
Jun 14, 6:06 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson54 min
Jun 14, 6:06 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.